By Calin S. Moucha, MD, and Lisa L. Dever, MD
While orthopaedic surgeons and infectious disease specialists are diligently treating surgical wound infections caused by multidrug-resistant bacteria, an old enemy, Clostridium difficile, is causing troubles elsewhere.
C. difficile infection (CDI), a colonic infection related to antibiotic use, represents a considerable public health threat. In the United States, it is responsible for more deaths than all other intestinal infections combined. A study published this year detected a 23 percent annual increase in CDI hospitalizations in a 6-year period (2000 through 2005). The study estimated that the age-adjusted case-fatality rate for CDI hospitalizations nearly doubled—from 1.2 percent in 2000 to 2.2 percent in 2004.
Although most antibiotics have been associated with the development of diarrhea, not all such diarrhea is related to CDI. Some antibiotics may increase gastrointestinal motility leading to diarrhea. Others may disrupt the normal colonic flora leading to decreased carbohydrate digestion and result in osmotic diarrhea.
CDI specifically occurs when antibiotic administration leads to the overgrowth of toxin-producing strains of C. difficile. It has been estimated that 20 percent to 30 percent of antibiotic-associated diarrhea is due to C. difficile. The agents most often implicated include clindamycin and broad-spectrum cephalosporins and penicillins, although any oral, parenteral, or topical antibiotic can lead to the disease. Antibiotics given for surgical prophylaxis have also been associated with CDI (Table 1).
C. difficile is a gram-positive, anaerobic, spore-forming bacillus named in part because early investigators found it difficult to culture. Pseudomembranous colitis (PMC) was first reported in 1893 in a 22-year-old woman who had had gastric polyp resection. In 1943, treatment with penicillin was noted to lead to a lethal, resistant bacterial infection, which, in retrospect, was probably due to C. difficile. The first scientific reports of clindamycin-induced CDI were in the 1970s.
Several studies have attempted to identify risk factors associated with CDI. Some of the factors implicated are shown in Table 2. Although many of these factors have been identified in hospitalized patients with CDI, healthy outpatients and peripartum women, populations previously considered to be low-risk, may also acquire CDI.
The pathogenesis of CDI is related to colonic mucosal injury and inflammation caused by two potent C. difficile exotoxins—toxin A, an enterotoxin, and toxin B, a cytotoxin. CDI can range in severity from mild diarrhea to PMC to toxic megacolon with septic shock and death.
CDI is diagnosed based on clinical history as well as identification of C. difficile toxin in the patient’s stool. Symptoms may include diarrhea (often foul-smelling), fever, and abdominal pain. Leukocytosis is not uncommon and may be leukomoid in nature. Hypoalbuminemia may be present when diarrhea is severe. Diarrhea may be absent in some patients, particularly in postoperative patients who are receiving opioid analgesics.
Colonoscopy and computed tomography may be useful to establish the diagnosis of PMC or fulminant disease, but are not required in most patients. The cell cytotoxicity assay is considered the best single test for detection of C. difficile toxin, but is not routinely used due to technical issues and cost.
Both enzyme immunoassays (EIA) and enzyme-linked immunosorbent assay (ELISA) tests are commercially available and can detect toxins A and B. Sensitivities of the assays vary widely, however, ranging from 33 percent to 95 percent. Testing multiple stool samples from a patient suspected to have CDI can increase sensitivity. Stool culture is very sensitive in detecting C. difficile, but lacks specificity due to the high rate of asymptomatic carriage of the organism among hospitalized patients. Tests used to diagnose newer strains of C. difficile are being developed.
Hypervirulent strains leading to a new epidemic
In 2002, investigators from Quebec, Canada, noted an increased number of colectomies performed for CDI. From 1991 to 2003, the incidence of CDI increased four-fold for the entire region and ten-fold for patients older than 65 years of age.
C. difficile strains associated with more severe disease, increased mortality, and higher relapse rates have now been identified throughout the world. Differences between the new strain (known as either BI/NAP1 or 027) and the classic strain include the following:
- increased production of toxins A and B
- production of a unique binary toxin
- fluoroquinolone resistance
Increased use of newer fluoroquinolones and broad-spectrum cephalosporins has been identified as the most likely reason for the emergence of this new epidemic strain.
Oral metronidazole and vancomycin are the mainstays of therapy for CDI. Although controversy regarding the optimal treatment for CDI is ongoing, vancomycin is generally reserved for patients with more severe disease and those who have not responded to metronidazole. The efficacy of intravenous metronidazole has not been established. Relapses occur in approximately 25 percent of treated patients. Patients with fulminant disease and toxic megacolon may require a colectomy.
Prevention and control
The Society for Healthcare Epidemiology of America has developed standard recommendations for infection control. These include isolating the patient in a single room with a bathroom; contact precautions; cleansing with bleach; and use of soap and water for hand washing. Alcohol-based hand cleansers do not kill C. difficile spores. Judicious use of antibiotics and stringent infection control practices are necessary to prevent CDI.
The incidence of CDI is increasing worldwide. More recently discovered hypervirulent strains have raised concerns among physicians, patients, the media, and members of the legal field. A recent search on GoogleTM for Web pages containing all the words “Clostridium difficile” and “lawyers” revealed 74,900 matches. Clostridium difficile is rapidly becoming the other superbug—and one orthopaedic surgeons should be aware of.
When possible, the orthopaedic surgeon should avoid using antibiotics strongly associated with the development of CDI. Unexplainable postoperative leukocytosis, fever, and/or diarrhea should prompt a search for CDI and, in certain instances, empiric treatment with metronidazole. In addition, an explanation of the risk for CDI should be included in discussions with patients undergoing certain orthopaedic procedures, such as treatment of infections, that require antibiotic usage associated with CDI.
Calin S. Moucha, MD, is a member of the AAOS Patient Safety Committee and assistant professor, division of total joint replacement & reconstruction, department of orthopedics, University of Medicine & Dentistry of New Jersey. He can be reached at email@example.com
Lisa L. Dever, MD, is associate professor, division of infectious diseases, department of medicine, University of Medicine & Dentistry of New Jersey. She can be reached at firstname.lastname@example.org
- Bartlett JG. Historical perspectives on studies of Clostridium difficile and C. difficile infection. Clin Infect Dis. 2008 Jan 15;46 Suppl 1:S4-11.
- Bartlett JG, Gerding DN. Clinical recognition and diagnosis of Clostridium difficile infection. Clin Infect Dis. 2008 Jan 15;46 Suppl 1:S12-8.
- Gould CV, McDonald LC. Bench-to-bedside review: Clostridium difficile colitis. Crit Care. 2008;12(1):203. Epub 2008 Jan 18.
- Nelson R.Antibiotic treatment for Clostridium difficile-associated diarrhea in adults. Cochrane Database Syst Rev. 2007 Jul 18;(3):CD004610.